Alert archive / Colorado / Red Flag Warnings in 2024
Red Flag Warning 7, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Mar 3, 2024, 4:19 AM MST for 8 counties in Colorado. It took effect at Mar 3, 2024, 9:34 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 3, 2024, 4:19 AM MST (11:19 UTC)
- In effect from
- Mar 3, 2024, 9:34 AM MST
- Expired
- Mar 3, 2024, 6:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO
The radar
The Denver radar (KFTG), 96 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 11.3 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3153 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
499 WWUS85 KBOU 031119 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 419 AM MST Sun Mar 3 2024 COZ247-031930- /O.NEW.KBOU.FW.W.0007.240303T1800Z-240304T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 419 AM MST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN AND ELBERT COUNTIES... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM this morning to 6 PM MST this evening. * Affected Area...Fire Weather Zone 247. * Timing...11 AM to 6 PM today. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
681 WWUS85 KBOU 031634 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 934 AM MST Sun Mar 3 2024 COZ238-242-246-248>251-040045- /O.EXB.KBOU.FW.W.0007.240303T1634Z-240304T0100Z/ Larimer County Below 6000 Feet/Northwest Weld County- Northeast Weld County- North and Northeast Elbert County Below 6000 Feet/North Lincoln County-Logan County-Washington County-Sedgwick County- Phillips County- 934 AM MST Sun Mar 3 2024 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHERN AND EASTERN PLAINS OF COLORADO... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect until 6 PM MST this evening. * Affected Area...Fire Weather Zones 238, 242, 246, 248, 249, 250 and 251. * Timing...Until 6 PM today. * Winds...West 15 to 25 mph with gusts up to 40 mph. * Relative Humidity...As low as 14 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ COZ247-040045- /O.EXT.KBOU.FW.W.0007.240303T1634Z-240304T0100Z/ Southeast Elbert County Below 6000 Feet/South Lincoln County- 934 AM MST Sun Mar 3 2024 ...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN LINCOLN COUNTY... * Affected Area...Fire Weather Zone 247. * Timing...UNTIL 6 PM today. * Winds...West 20 to 30 mph with gusts up to 45 mph. * Relative Humidity...As low as 13 percent. * Impacts...Conditions will be favorable for rapid fire spread. Avoid outdoor burning and any activity that may produce a spark and start a wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Mar 2, 11:15 PM MST, 5 hours 4 minutes earlier. Its key messages:
- Difficult mountain travel with whiteout/blizzard conditions possible tonight. Significant travel impacts likely through Sunday night. Some showers/bands may spread down to the lower elevations later tonight and early Sunday.
- Mountain snow squalls are possible tonight.
- Breezy/windy conditions will increase the fire danger threat for portions of the plains on Sunday (if we don't get snow).
- Strong winds for the mountains tonight through Sunday.
- There will be a daily chance of snow in the mountains during the work week. By Thursday and Friday, precipitation will be possible across the plains as well. The heaviest mountain snowfall during the work week will fall on Thursday and Friday.
Area forecast discussion, Mar 2, 11:15 PM MST, 5 hours 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1115 PM MST Sat Mar 2 2024 .KEY MESSAGES... - Difficult mountain travel with whiteout/blizzard conditions possible tonight. Significant travel impacts likely through Sunday night. Some showers/bands may spread down to the lower elevations later tonight and early Sunday. - Mountain snow squalls are possible tonight. - Breezy/windy conditions will increase the fire danger threat for portions of the plains on Sunday (if we don't get snow). - Strong winds for the mountains tonight through Sunday. - There will be a daily chance of snow in the mountains during the work week. By Thursday and Friday, precipitation will be possible across the plains as well. The heaviest mountain snowfall during the work week will fall on Thursday and Friday. && .UPDATE... Issued at 950 PM MST Sat Mar 2 2024 Clouds and snow showers are moving into and increasing over the mountains and foothills at this time. There was some lightning indicated over western Colorado and Utah as well. South- southwesterly winds are blowing across much of the CWA at this time with gusts to 40 mph over the higher mountains and foothills. Temperatures are in the upper 40s to mid 50s over the plains and 30s to lower 40s for the rest of the CWA. Latest model are showing decent snow expected overnight, although some of the CAMS are showing a lull in alpine snowfall after midnight. Also, models do not agree well with how far eastward the snow makes it on the plains overnight. Most show the plains to be dry with a couple of the high resolution models showing some snow getting out to DIA. Still amounts are not significant. Current highlights for the mountains look on track. Will make a few changes to the pops and sky cover grids with scattered pops over the western third of the plains. && .SHORT TERM...(This evening through Sunday) Issued at 255 PM MST Sat Mar 2 2024 Surface analysis shows the next strong cold front moving through western Wyoming and northeast Utah, with a few thunderstorms also noted along the front. Meanwhile, the prefrontal winds have increased across most of our forecast area, with the strongest southwesterly gusts across the mountains, foothills, and Palmer Divide area. As usual for northeast Colorado, not all areas have blown strong yet this afternoon and portions of eastern Boulder county will be the last to let go. The gusty winds are expected to decouple slightly this evening, although it still looks like a relatively mild, dry, and breezy evening over the plains. With regard to snow...significant travel impacts are expected in the mountains late this evening and overnight, lasting into Sunday. The cold front is slightly ahead of latest model output (even the CAMs), likely driven by convective outflows. This front will likely reach the Park Range and Rabbit Ears Pass area 630 to 730 pm, and then I-70 Mountain Corridor and Summit County 8 to 10 pm, give or take an hour. While there should be a few showers developing ahead of the front, we are increasingly concerned about a period of very heavy snow with snowfall rates greater than 2" per hour with the arrival of the cold front this evening. That front coincides with MLCAPE of 50-100 J/kg, strong frontogenesis, surface convergence along the front, strong winds (gusts 50-70 mph), and high lapse rates - essentially everything needed for snow squalls. That said, we already have a Winter Storm Warning in effect for the mountains, so while we won't be issuing Snow Squall Warnings (per policy), very dangerous travel conditions are becoming nearly certain (>80% chance) with the arrival of the front this evening. That heavier band may eventually lay out near/just south of the I-70 mountain corridor late this evening and overnight, resulting in heavier than forecast snow accumulations there. That seems the most likely scenario given the latest F-gen and upper jet locations. We have therefore boosted amounts several inches along the I-70 Mountain Corridor, with most places expected to exceed a foot of snow if not 18 inches by the time it winds down later tomorrow night and Monday morning, and the bulk of that is expected tonight! Meanwhile, on the plains, there are several ingredients coming together for potential banded snowfall...including very strong and persistent frontogenesis, proximity of the upper jet core, and impressive mid level lapse rates. The front will likely bring in a blast of colder northwest winds around midnight, but then there is reasonable agreement in the short range models for a brief shot of at least shallow upslope to help offset the downslope component. Rain/snow showers will initially develop late this evening along the front, but then a band or two of more significant snowfall is still possible overnight into early Sunday morning given the ingredients above. Thus, while most places will likely see only a dusting to half inch, we can't rule out a couple bands of ~2 inch snows and local slush on roads. CAMs don't seem to do this justice, but EC is holding steady showing a band of 0.20-0.40 QPF spreading onto the plains. Fortunately temperatures will barely make it to freezing so any road snow should be relatively short-lived. For Sunday, the showers on the plains are expected to decrease with a stronger downslope flow developing during the day. In fact, we could even see gusty winds spread back across most of the plains by mid to late afternoon for elevated fire weather conditions again. We don't see humidities dropping low enough for any fire highlights at this time, and there may even be some banded precipitation to ease any fire concerns for the lower elevations Sunday. Meanwhile, snow and gusty winds/blowing snow will continue for the high country, and could even enhance again at some point after a slight lull Sunday morning. .LONG TERM...(Sunday night through Saturday) Issued at 255 PM MST Sat Mar 2 2024 A Winter Storm Warning will continue Sunday evening with hi-res models showing the heaviest snowfall rates behind us at the beginning of the extended forecast period. Rates of up to an inch per hour are still possible for areas in the Indian Peaks through 2Z, but rates of up to 1/2 inch per hour could remain in the winter storm warned area through early Monday morning. Behind the exiting system, southwest flow aloft will return to a westerly component. Soundings show a deeply saturated profile with unstable lapse rates across the mountains on Tuesday afternoon ahead of an approaching shortwave trough. This will bring scattered afternoon snow showers to the mountains, however, the SREF shows the probability of more than an inch accumulating at 25% or less, so these showers will be light in nature. Some slight ridging passes through on Wednesday with a jet streak staying south of Colorado. Another chance for mountain snow is possible in the afternoon. The ridge will shift eastward Wednesday evening and Colorado will become sandwiched between two energy pulses, one to the north that passes through WY and the Dakotas, and a weaker one to the south that passes through the Southwest US. This will bring the next chance for some precipitation for both the mountains and plains through Friday. A highly amplified ridge will move in behind the trough bringing warmer and drier conditions for the weekend. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1058 PM MST Sat Mar 2 2024 SW/WSW winds at the terminals becoming WNW around 09z as the front moves through. As the front comes through, there will be a period of enhanced winds, with gusts 20-30 kts. Post-frontal snow showers remain possible with the highest chances in the 10-14z timeframe. This has been reflected as a TEMPO group with lowered ceilings and reduced visiblity (MVFR cat). Next impact will be gusty WSW winds developing late morning/early afternoon (18-20z) Sunday. Gusts 20-30 kts are possible. && .FIRE WEATHER... Issued at 255 PM MST Sat Mar 2 2024 Critical fire weather conditions will ease across the plains, urban corridor, and Palmer Divide this evening. Overall, winds will decrease slightly, but could still be quite gusty. There will only be a gradual improvement in humidity, but enough that the Red Flag Warning should be allowed to expire at 7 pm barring any new fire starts. For Sunday, it's becoming likely (60-70%) that gusty winds will spread back across the plains by mid to late afternoon. Humidities will be a little higher than today, with minimums closer to 20 percent, and there may be some banded precipitation to help mitigate fire weather concerns. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 AM MST Monday for COZ030-032. Winter Storm Warning until 9 AM MST Monday for COZ031-033-034. && UPDATE.........RJK SHORT TERM.....Barjenbruch LONG TERM......Bonner AVIATION...Mensch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Mar 2, 11:22 AM MST, 16 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1122 AM MST Sat Mar 2 2024 COZ030>051-031830- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1122 AM MST Sat Mar 2 2024 This hazardous weather outlook is for northeast and north central Colorado. ...RED FLAG WARNING FOR THE PLAINS UNTIL 7 PM THIS EVENING... ...WINTER STORM WARNING FOR THE MOUNTAINS TONIGHT THROUGH EARLY MONDAY MORNING... ...WINTER WEATHER ADVISORY HIGH MOUNTAIN VALLEYS... .DAY ONE...Today and Tonight Critical fire weather conditions will occur across the plains, Palmer Divide, and even portions of the lower foothills through early this evening. Avoid outdoor burning or any activity that may produce a spark and start a wildfire. Difficult and dangerous travel conditions will develop across the mountains this evening as a cold front and bands of heavy snow move in. A rapid deterioration is likely to occur, starting first between 6 and 730 pm in the Park Range and Rabbit Ears Pass area, and then spreading to the I-70 Mountain Corridor and Summit County 8 to 10 pm. A combination of heavy snow and very strong winds will create whiteout conditions at times. Avoid travel in the high country later this evening into the overnight hours. Road closures are certainly possible. Snow showers and a couple snow bands may also spread onto the plains toward midnight and continue overnight. Most locations will see little if any accumulation, but a couple bands of 1-2 inch amounts will be possible. Roads may also become slick and slushy under the localized heavier bands. .DAYS TWO THROUGH SEVEN...Sunday through Friday Moderate to heavy mountain snowfall will continue on Sunday. The snow along with the strong winds will create hazardous travel in the mountains. Across the plains, it will be breezy on Sunday with a couple bands of light snow possible mainly to the west of I-25 and to the south of Denver. Monday through Wednesday, there will be light mountain snow showers which could create brief periods of poor travel conditions. By the latter half of the week, heavier mountain snow is expected to return with a chance for precipitation across the plains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of snow, whiteout conditions, or high winds will be appreciated.
Nearby
Red Flag Warnings in Colorado, 2024Every red flag warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.